Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2007, 9:05 PM CDT for Lyon County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2007, 9:05 PM CDT (02:05 UTC)
- Expired
- Jun 18, 2007, 9:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:20 PM CDT | HAIL 0.75 | 7 Wsw Emporia, KS | 50 MPH MAX GUSTS WITH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -513 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 190206
SVRTOP
KSC111-190245-
/O.NEW.KTOP.SV.W.0052.070619T0205Z-070619T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT MON JUN 18 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS ABOUT 12 MILES
WEST OF EMPORIA...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL WESTERN AREAS OF LYON COUNTY...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 126.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3849 9636 3826 9635 3827 9627 3828 9622
3833 9620 3847 9628
$$
BLAIR1 follow-up statement
000
WWUS53 KTOP 190238
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT MON JUN 18 2007
KSC111-190248-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-070619T0245Z/
LYON-
938 PM CDT MON JUN 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYON COUNTY WILL
EXPIRE AT 945 PM CDT...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 126.
AT 938 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3849 9636 3826 9635 3827 9627 3828 9622
3833 9620 3847 9628
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:58 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jun 18, 3:58 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT MON JUN 18 2007 .DISCUSSION... TONIGHT AND TUESDAY...LOTS TO CONSIDER IN THIS SHORT TIME PERIOD. FIRST IS FRONTAL BOUNDARY MOVING THROUGH AREA TONIGHT. LOTS OF PRECIPITABLE WATER...AT LEAST 150% OF NORMAL...FOR EASTERN PART OF THE CWA. WITH CWA IN THE SOUTHERN PERIPHERY OF STRONGER WESTERLIES...REPEAT CELLS AND LOCALIZED FLOODING POSSIBLE EARLY THIS EVENING EASTERN PORTION OF THE CWA. BIG QUESTION THEN IS HOW MUCH OF RESIDUAL MOISTURE MAY BE SCOURED OUT AS FRONT MOVES SLOWLY THROUGH. MUCH PREFERRED NAM DEPICTION OF LOW LVL MOISTURE FORECAST THROUGHOUT THIS PD. THUS, HAVE SOME CONCERN FOR DENSE FOG FORMING AFTER MIDNIGHT IF ENOUGH CLEARING CAN BE MAINTAINED AS AFOREMENTIONED FRONT DRIFTS THROUGH AREA. TEMPERATURES TRICKY TOO AND DEPENDENT ON PUSH OF DRYER AIR. DID NOT DEPART TOO FAR FROM EARLIER FORECAST BUT TEMPS AND FOG POTENTIAL WILL NEED TO BEAR WATCHING. THIS IN TURN LEADS TO DILEMMA FOR TUESDAY. WITH HIGHER DEW POINTS CLOSE BY AT THIS TIME TMRW AFTN, AM CONCERNED ABOUT REDEVELOPMENT ALG ANY CONVERGENT/MOISTURE BNDRY. THUS HAVE INCLUDED A SLIGHT CHC FOR CONVECTION DURING THE AFTERNOON HOURS. HIGHS ALSO UNCHANGED FROM EARLIER FORECAST...ALTHOUGH LOWER DEW POINTS THAN FORECAST COULD MEAN HIGHER TEMPS IN THE AFTERNOON. TUESDAY NIGHT AND WEDNESDAY...APPEARS NOT ONLY A CONTINUED POTENTIAL FOR CONVECTION ACROSS THE SOUTHWEST CWA IN THE EVENING...BUT ALSO FURTHER NORTH AND EAST BEFORE MIDNIGHT AS WEAK...BUT DEVELOPING LOW LEVEL JET GETS GOING AND PROVIDES THE POSSIBILITY OF ELEVATED CONVECTION ACROSS THE NORTHERN AND EAST CWA FROM LATE EVENING THROUGH THE OVERNIGHT HOURS...ALTHOUGH STILL...THE BETTER CHANCES THROUGH THE NIGHT WILL BE ACROSS THE SOUTHERN CWA WHICH SHOULD BE IN CLOSER PROXIMITY TO EXPECTED MCS THAT ROLLS OF THE HIGH PLAINS AND INTO CENTRAL AND SOUTHERN KS. IF THIS MCS DEVELOPS FURTHER NORTH THROUGH THE HIGH PLAINS TUESDAY EVENING...THEN OUR CWA WILL BE IN LINE FOR HIGHER POPS. FOR WEDNESDAY AND WEDNESDAY NIGHT...FAVORED THE MORE PROGRESSIVE NAM. WILL HAVE TO WATCH FOR ANY MORNING CONVECTION WEDNESDAY FROM OVERNIGHT MCS/WAA AND MOISTURE ADVECTION...BUT NAM WOULD SUGGEST BETTER MOISTURE AND CONVERGENT AXIS WILL SHIFT MORE TO THE NORTH AND EAST OF THE CWA DURING THE DAY. HAVE KEPT HIGH TEMPS IN THE UPPER 80S TO LOW 90S WEDNESDAY WITH WARMER AIR PUSHING BACK TO THE NORTH AND EAST. AS UPPER TROUGH APPROACHES THE WEST COAST THROUGH THE END OF THE WEEK...UPPER RIDGE WILL AMPLIFY ACROSS THE ROCKIES AND INTO THE PLAINS. THIS WILL KEEP THE WARMER AIR IN PLACE ACROSS THE CWA WITH HIGHS MAINLY THE LOWER 90S INTO SATURDAY. SHORTWAVES WILL CONTINUE TO RIDE ACROSS THE TOP OF THE RIDGE AND TURN EAST/SOUTHEAST ACROSS THE PLAINS...BUT EXPECT MOST CONVECTION TO BE NORTH OF THE CWA. HOWEVER...THE POSSIBILITY IS STILL THERE FOR THE SHORTWAVE ON FRIDAY TO BE STRONG ENOUGH TO PUSH A BOUNDARY INTO THE CWA WHICH WOULD SUPPORT ONGOING LOW POPS FRIDAY INTO FRIDAY NIGHT. SOME CONCERN THAT CONVECTIVE FEEDBACK MAY BE OVERDOING THIS SCENARIO WHICH WOULD POINT TOWARDS A DRIER FCST. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW. MODELS SIMILAR IN BUILDING UPPER RIDGE FURTHER EAST INTO THE CENTRAL PLAINS SUNDAY AND MONDAY. WILL THEREFORE KEEP THE END OF THE WEEKEND INTO NEXT MONDAY DRY WITH VERY WARM TEMPS. WILL KEEP HIGHS GENERALLY IN THE MIDDLE TO UPPER 90S. && .AVIATION... MANY FACTORS CONTRIBUTING TO A DIFFICULT AVIATION FORECAST THIS AFTERNOON. FIRST AND FOREMOST...WITH 500H WAVE LIFTING NORTHEASTWARD AND COLD FRONT APPROACHING FROM THE WEST...KEPT VCTS AT TOP/FOE/MHK THROUGH THE AFTERNOON HOURS...WITH PERIODS OF RAIN AND 5SM VISIBILITIES AT EACH SITE. NAM HANGS UP THE FRONT OVER NE KANSAS OVERNIGHT...WHILE GFS CLEARS THINGS OUT FAIRLY RAPIDLY AFTER 03Z. LEANED TOWARD THE NAM...AND SLOWING OF THE FRONT. VCTS CONTINUES THROUGH THE EARLY EVENING AT TOP/FOE. 06-12Z PROBLEMATIC AS WELL. EXTREMELY MOIST LL ENV AND LIGHT WINDS FORECAST BY BOTH THE NAM AND GFS WOULD BOTH SIGNIFY BR/FG DEVELOPMENT AT ALL THREE TAF SITES. BUT...RESIDUAL STRATUS DECK NAM KEEPS OVER NE KANSAS COULD HINDER RADIATIONAL COOLING AND FOG DEVELOPMENT. REGARDLESS...4SM INSERTED AT EACH SITE DURING THE MORNING HOURS (08-12Z AT TOP/FOE...A BIT LATER AT MHK WHERE WINDS WILL BE A BIT STRONGER). VISIBILITIES MAY DROP EVEN LOWER THAN THAT...BUT LEFT FOR LATER SHIFTS TO ASSESS. 99 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 18, 7:36 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 736 PM CDT MON JUN 18 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-200045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 736 PM CDT MON JUN 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING...WITH THUNDERSTORM CHANCES DIMINISHING FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. HEAVY RAIN WILL BE THE PRIMARY HAZARD FROM THESE THUNDERSTORMS. FLOODING HAS ALREADY OCCURRED IN SOME LOCATIONS TODAY...AND FURTHER FLOODING MAY RESULT. THE THREAT OF FLOODING WILL BE GREATLY REDUCED AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON ACROSS NORTH CENTRAL AND PORTIONS OF THE EAST CENTRAL KANSAS AND FOR THE ENTIRE AREA TUESDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 18, 7:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 3 S LANE 38.40N 95.08W
06/18/2007 FRANKLIN KS LAW ENFORCEMENT
REPORT OF 4 INCHES OF WATER FLOWING OVER ROAD AT VIRGINIA
ROAD AND 169 HWY.
&&
JLLocal storm report, Jun 18, 7:54 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLOOD 7 N KINCAID 38.19N 95.15W
06/18/2007 ANDERSON KS LAW ENFORCEMENT
FLOODING OF INTERSECTION OF 1100 AND UTAH ROAD FROM A
NEARBY CREEK. A VEHICLE HAD TO BE EXTRACTED FROM THE
FLOOD WATERS.
&&
JLSpecial weather statement, Jun 18, 8:18 PM CDT, 47 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 818 PM CDT MON JUN 18 2007 KSZ037-190145- MORRIS- 818 PM CDT MON JUN 18 2007 THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE DUNLAP...COUNCIL GROVE...AND COUNCIL GROVE LAKE. BLAIR
Local storm report, Jun 18, 8:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HEAVY RAIN LANE 38.44N 95.08W
06/18/2007 M4.30 INCH FRANKLIN KS CO-OP OBSERVER
MOST OF THE RAIN HAD FALLEN DURING A SHORT DURATION.
&&
JLLocal storm report, Jun 18, 8:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HEAVY RAIN LANE 38.44N 95.08W
06/18/2007 M4.30 INCH FRANKLIN KS CO-OP OBSERVER
MOST OF THE RAIN HAD FALLEN DURING A SHORT DURATION.
&&
JLSpecial weather statement, Jun 18, 8:45 PM CDT, 20 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 845 PM CDT MON JUN 18 2007 KSZ037-054-190215- LYON-MORRIS- 845 PM CDT MON JUN 18 2007 THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHEAST MORRIS AND WESTERN LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AMERICUS AND EMPORIA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 141 COULD ALSO BE AFFECTED. BLAIR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:44 PM CDT | Flash Flood Warning | TOP | Franklin | 106 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.